Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 365, NWS Springfield, MO

July 13, 2003McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 13, 2003, 6:50 AM CDT for McDonald County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 6:50 AM CDT (11:50 UTC)
Expired
Jul 13, 2003, 7:30 AM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County McDonald County, MO

The radar

The Springfield radar (KSGF), 112 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2640 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2640 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

559 
WUUS53 KSGF 131150
SVRSGF
MOC119-131230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 AM CDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MCDONALD COUNTY IN MISSOURI

* UNTIL 730 AM CDT

* AT 647 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR SULPHUR SPRINGS...OR 7 MILES NORTHWEST OF BELLA
  VISTA...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PINEVILLE BY 655 AM CDT.

THE TOWN OF POWELL IS ALSO IN THE PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3660 9452 3642 9447 3646 9404 3670 9411

$$

BROWNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:38 AM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 13, 3:38 AM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 AM CDT SUN JUL 13 2003

.DISCUSSION...

KSGF RADAR AT 07Z SHOWED ISOLATED SHOWERS BETWEEN SPRINGFIELD AND
WEST PLAINS...IN ADDITION TO EXTREME NORTHEASTERN OKLAHOMA.  A WEAK
SURFACE BOUNDARY CONTINUED TO LINGER ACROSS THE REGION.
OBSERVATIONS INDICATED THE BOUNDARY STRETCHED FROM JUST SOUTH OF THE
KANSAS-OKLAHOMA BORDER...THROUGH EXTREME SOUTHERN MISSOURI.  SURFACE
DEWPOINTS WERE QUITE HIGH IN THE VICINITY OF THE FRONT...AS LOWER
70S WERE COMMON OVER SOUTHEAST KANSAS AND SOUTHERN MISSOURI. IN
ADDITION...AN EAST-WEST THETA-E RIDGE AT 850 MB WAS ALSO ORIENTED
SIMILAR TO THE SURFACE FRONT.  EARLY THIS MORNING...850 MB PROFILER
DATA WAS UNIMPRESSIVE OVER THE FORECAST AREA.  TO THE WEST...A 25 TO
30KT 850 MB JET INTERSECTED THE BOUNDARY...TRIGGERING THUNDERSTORMS
WEST OF PONCA CITY OKLAHOMA.

SHORT TERM (TODAY THROUGH MONDAY NIGHT)...

850 MB MOISTURE TRANSPORT VECTORS FROM THE RUC MODEL INDICATE THE
LOW-LEVEL JET WILL VEER...BRINGING SOME WEAK MOISTURE ADVECTION TO
SOUTHEAST KANSAS BETWEEN 09Z AND 12Z.  WOULDNT BE SURPRISED IF AN
ISOLATED STORM OR TWO AFFECTED OUR SOUTHEAST KANSAS AND EXTREME
SOUTHWEST MISSOURI COUNTIES EARLY THIS MORNING.

WITH THE BOUNDARY LINGERING NEAR THE ARKANSAS BORDER...CANT
COMPLETELY RULE OUT ISOLATED THUNDERSTORMS TODAY ACROSS THE SOUTHERN
THIRD OF THE FORECAST AREA.  ETA CAPES OF 2000 TO 3500 J/KG...AND
WEAK SURFACE THETA-E CONVERGENCE MAY TRIGGER A FEW STORMS DURING THE
AFTERNOON HOURS.

MONDAY LOOKS QUITE WARM...AS UPPER RIDING BEGINS OVER THE REGION.
850 MB TEMPERATURES WILL RANGE FROM 24 DEG C ACROSS SOUTHEAST KANSAS
AND FAR WESTERN MISSOURI...TO 20 DEG C OVER CENTRAL MISSOURI.
BUMPED UP HIGHS A BIT IN THE GRIDS...RANGING FROM THE MIDDLE 90S
ALONG THE KANSAS-MISSOURI BORDER...TO NEAR 90 IN CENTRAL MISSOURI.

LONG TERM (TUESDAY THROUGH SATURDAY)...
THE MAJORITY OF THE EXTENDED PERIOD LOOKS DRY AND SEASONABLY
WARM...AS RIDGING AT 500 MB WILL TAKE HOLD OVER THE CENTRAL U.S. BY
MID-WEEK. WILL KEEP SOME LOW POPS IN THE GRIDS FOR TUESDAY INTO
TUESDAY NIGHT...AS BOTH THE GFS AND ETA SHOW A FRONTAL BOUNDARY IN
THE AREA.  MADE ONLY MINOR CHANGES TO THE GRIDS...TWEAKING
TEMPERATURES UP A DEGREE OR TWO IN A FEW PLACES.

SAW

&&

.AVIATION...

HAVE AMMENDED TO INCLUDE BKN040 AT BOTH JLN AND SGF THROUGH AROUND
12Z WITH VERY WEAK 850 MB WAA. ALSO INCLUDED 4-6SM BR AT SGF THROUGH
DAWN. BEYOND THAT...ONLY SCT120 THROUGH THE FORECAST PERIOD.

WB

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

SAW
Hazardous weather outlook, Jul 13, 6:27 AM CDT, 23 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 AM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS CONTAINING:

  BRIEF HEAVY RAINFALL
  HAIL TO THE SIZE OF HALF DOLLARS
  WIND GUSTS TO 60 MPH

  AREAS AFFECTED AND TIMING:

  LOCATIONS GENERALLY SOUTH OF A FORT SCOTT...TO BOLIVAR...TO
  HOUSTON LINE TODAY.

  DISCUSSION:

  A SURFACE BOUNDARY WILL BE DRAPED ALONG THE ARKANSAS BORDER
  TODAY.  WEAK CONVERGENCE ALONG THIS BOUNDARY MAY TRIGGER ISOLATED
  THUNDERSTORMS ACROSS SOUTHEAST KANSAS...ALONG WITH WESTERN AND
  SOUTHERN MISSOURI.  WITH MODERATE INSTABILITY IN PLACE...A FEW
  STORMS MAY PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS
  TO 60 MPH.  WITH WEAK VERTICAL WIND PROFILES...WIDESPREAD
  SEVERE WEATHER IS NOT EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
  AN UPPER RIDGE WILL BUILD INTO THE REGION THIS WEEK ALLOWING HEAT
  AND HUMIDITY TO INCREASE ACROSS SOUTHEAST KANSAS AND THE MISSOURI
  OZARKS.  ON MONDAY...HIGHS ARE EXPECTED TO CLIMB INTO THE MIDDLE
  90S ACROSS SOUTHEAST KANSAS AND FAR WESTERN MISSOURI.  THESE
  TEMPERATURES...COMBINED WITH DEWPOINT VALUES IN THE LOWER
  70S...WILL ALLOW THE HEAT INDEX TO EXCEED 100 DEGREES ACROSS THESE
  LOCATIONS.

  MORE HOT AND HUMID CONDITIONS ARE EXPECTED ON TUESDAY.  IN
  ADDITION...AN APPROACHING FRONTAL BOUNDARY WILL BRING THE CHANCE
  OF SHOWERS AND THUNDERSTORMS TO THE REGION TUESDAY INTO TUESDAY
  NIGHT.  A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND
  DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
  SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AFTERNOON
  SOUTH OF A FORT SCOTT...TO BOLIVAR...TO HOUSTON LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SAW

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:31 AM CDTSevere Thunderstorm WarningSGFNewton44 min
Jul 13, 8:00 AM CDTSevere Thunderstorm WarningSGFJasper45 min
Jul 13, 8:47 AM CDTSevere Thunderstorm WarningSGFNewton43 min
Jul 13, 9:28 AM CDTSevere Thunderstorm WarningSGFNewton32 min
Jul 13, 9:41 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald64 min
Jul 13, 9:59 AM CDTSevere Thunderstorm WarningSGFLawrence, Newton61 min
Jul 13, 10:27 AM CDTSevere Thunderstorm WarningSGFJasper48 min
Jul 13, 10:57 AM CDTSevere Thunderstorm WarningSGFLawrence63 min
Jul 13, 11:17 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon73 min
Jul 13, 11:57 AM CDTSevere Thunderstorm WarningSGFBarry63 min
Jul 13, 12:21 PM CDTSevere Thunderstorm WarningSGFJasper, Newton69 min
Jul 13, 1:28 PM CDTSevere Thunderstorm WarningSGFNewton77 min
Jul 13, 1:29 PM CDTSevere Thunderstorm WarningSGFBarry76 min
Jul 13, 2:15 PM CDTFlash Flood WarningSGFBarry3 hr
Jul 13, 3:22 PM CDTSevere Thunderstorm WarningSGFOzark53 min
Jul 13, 3:50 PM CDTSevere Thunderstorm WarningSGFChristian55 min
Jul 13, 4:14 PM CDTSevere Thunderstorm WarningSGFOzark61 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.